Vermont, 2008

Winter Storm in Vermont, March 4 to 5, 2008

March 4 to 5, 2008 · NWS BTV · 7 events in 7 counties and zones

A powerful winter storm moved from the lower Mississippi River Valley on the morning of March 4th, into the Ohio River Valley during the night and then across New England on the 5th. Snow and sleet overspread Vermont during the night of March 4th and accumulated several inches prior to changing to freezing rain during the early morning hours of the 5th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful winter storm moved from the lower Mississippi River Valley on the morning of March 4th, into the Ohio River Valley during the night and then across New England on the 5th.

Snow and sleet overspread Vermont during the night of March 4th and accumulated several inches prior to changing to freezing rain during the early morning hours of the 5th. Freezing rain accumulated between 1/4 to 1/2 an inch across portions of Vermont, prior to it ended around noon.

In addition, strong winds which gusted to near 50 mph combined with accumulated ice on trees that resulted in scattered downed tree branches and limbs.

School cancellations, scattered power outages and numerous vehicle accidents resulted from the very hazardous conditions. One vehicle accident resulted in a death in Wolcott (Lamoille county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 4, 8:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 4, 8:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
824 PM EST TUE MAR 4 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST ACROSS PENNSYLVANIA TONIGHT. THE
LOW WILL MOVE INTO CENTRAL VERMONT BY MIDDAY WEDNESDAY...AND THE
TO MAINE BY WEDNESDAY EVENING. THIS WILL RESULT IN A WINTRY MIX OF
PRECIPITATION TONIGHT AND WEDNESDAY ACROSS THE NORTH COUNTRY. A
WEAK AREA OF HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA ON
THURSDAY...FOLLOWED BY ANOTHER STORM SYSTEM FOR FRIDAY NIGHT INTO
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 824 PM EST TUESDAY...NO SIGNIFICANT CHANGE IN FORECAST
RATIONALE THIS EVENING AND PLAN TO CONTINUE ALL WARNINGS AND
ADVISORIES ALREADY IN PLACE. WE HAVE A SPECIAL WEATHER STATEMENT
RECENTLY ISSUED HIGHLIGHTING IMPACTS AND ONSET TIMES THROUGH
MIDNIGHT.

THE ARCTIC HIGH PRESSURE SYSTEM ANCHORED ACROSS SRN QUEBEC HAS
PROVIDED A DRY BOUNDARY LAYER AIR MASS TO THE NORTH COUNTRY THIS
EVENING IN ADVANCE OF DEVELOPING PCPN. AS THE PRECIPITATION AND WARM
ADVECTION ALOFT ADVANCES ACROSS S-CENTRAL AND CENTRAL VT THIS
EVENING...THE DRY AIR WILL AID IN WET BULB COOLING SUFFICIENT TO
GET NEAR SURFACE TEMPERATURES BELOW FREEZING ACROSS
CENTRAL/S-CENTRAL VT. THIS WILL RESULT IN A MIX OF SLEET AND
FREEZING RAIN OVERNIGHT ACROSS RUTLAND AND WINDSOR COUNTIES AND
ADVISORY IN THAT REGION LOOKS ON TRACK.

FURTHER NORTH...WE CONTINUE TO EXPECT PRECIPITATION TO DEVELOP
RAPIDLY FROM SOUTH TO NORTH BETWEEN 03-06Z WITH STRONG
FRONTOGENETIC FORCING ON LEADING EDGE OF 850-700MB WARM ADVECTION.
HAVE ISSUED AN SPS TO HIGHLIGHT ONSET OF PRECIPITATION...WHICH
WILL PREDOMINANTLY BE SNOW AND SOME SLEET THROUGH MIDNIGHT ACROSS
CENTRAL/NRN ZONES...AS PREVIOUSLY FCST. THERE COULD BE PERIODS OF
MODERATE TO HEAVY SNOW BEFORE A TRANSITION TO SLEET/FREEZING RAIN
AFTER MIDNIGHT TONIGHT. THE STRONG FORCING FOR ASCENT SHOULD YIELD
A QUICK BURST OF 2-4 INCHES OF SNOW ACROSS MOST OF THE CENTRAL/NRN
SECTIONS OF THE FCST AREA...WITH ISOLD AMTS UP TO 5 INCHES
POSSIBLE GIVEN EXTREME MOISTURE CONTENT AND STRONG LIFT. EXPECT
PERIODS OF S+ AT KBTV 0330-06Z.

WE CONTINUE TO THINK SLEET AND FREEZING RAIN WILL BE A SIGNIFICANT
FACTOR DURING THE PRE-DAWN HOURS AND THROUGH THE MORNING COMMUTE
ACROSS MUCH OF THE NORTH COUNTRY WITH DEVELOPING ABOVE FREEZING
LAYER ALOFT. NO CHANGES IN THIS RESPECT WITH SIGNIFICANT IMPACTS
TO TRAVEL AND POSSIBLE DAMAGE TO TREES/POWERLINES OWING TO ICE
ACCUMULATION. WILL CONTINUE TO HIGHLIGHT PROSPECT OF POSSIBLE
POWER OUTAGES DUE TO ICE ACCUMULATIONS.

DOWNSLOPING EASTERLIES ALONG WRN SLOPES OF GREENS ALSO EXPECTED
WITH DEVELOPING ELY GRADIENT AS SFC LOW APPROACHES. MAX GUSTS
EXPECTED NEAR 50 MPH AROUND 12Z WED...ESPECIALLY KRUT VCNTY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 500 PM EST TUESDAY...LOW PRESSURE WILL TRACK FROM SOUTHERN
TIER OF NYS INTO CENTRAL VT BY MIDDAY WED...AND THEN INTO WRN
MAINE BY EVENING. STRONG UPPER LEVEL SYSTEM WITH THIS LOW AS
WELL...SO EXPECTING A REAL MIXED BAG OF WINTRY WX. EXPECT
SLEET/FZRA THRU MID MORNING...PERHAPS CHANGING TO RAIN IN SOME
AREAS DURING THE MORNING...ESPECIALLY VT...THEN BACK TO SNOW SHWRS
DURING THE PM. ADDITIONAL SNOW/SLEET ACCUM GENERALLY 2 INCHES OR
LESS...WITH A BIT MORE PSBL IN ST LWR VLY. TOTAL ICE ACCUM
EXPECTED TO BE A QUARTER TO A HALF INCH...WITH AGAIN SOME HIR
AMOUNTS PSBL IN ST LWR VLY AND NRN CHMPLN VLY WHERE MAX PCPN
EXPECTED ALONG WITH COLDEST TEMPS.

CONDITIONS WILL IMPROVE RAPIDLY WED NITE AS LOW DEPARTS AND HIGH
PRESSURE BUILDS INTO THE AREA. EXPECT SNOW SHWRS TO END WED
EVENING...WITH CLRNG SKIES OVRNGHT. DRY WX EXPECTED ON THURS WITH
HIGH PPRESSURE MOVING ACRS AREA. CDFNT WILL BRING CLDS AND A CHC
OF SNOW SHWRS THURS NITE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3PM EST TUE...FOR THE EXTENDED PERIODS...WE EXPECT SFC LOW
TO MOV ACRS CNTRL QUE FRI AS SFC CDFNT MOVS THRU NEW ENG DURG THE
DAY FRI.

HV BASED DISCUSSION FOR UPCOMING STORM THIS WEEKEND BY BLENDING EC
AND GFS TRENDS ALG WITH A BLEND OF ENSEMLBLES FOR GUID. BASED ON
THIS...FULL LAT H/5 TROF GRTLKS TO GULF LEADS TO EVOLUTION OF NXT
STORM SYS OVR CNTRL GULF REGION FRI MRNG...IT WILL INTENSIFY AS
IT MOVS NE TO CSTL DE LATE FRI NGT AND CONTS TO INTENSIFY AS IT
MOVS TO NR NYC/SE NY SAT MRNG. THIS SYS WL BE A QUICK MOVER...REACHING
THE GULF OF ST LAW BY SUN MRNG. WL NEED TO TRENDS NXT FEW DAYS TO
CATCH ANY CHGS IN EVOLVING TRACK OF STORM.

FOLLOWING THIS SYS...SFC HI BUILDS ACRS THE LWR TN VLY LATE SAT
TO THE CAROLINAS SUN...AND OFSHR SUN NGT AND MON. WK SFC LO THEN
MOVS INTO ERN GRTLKS MON REACHING CSTL SNE TUE...WITH WAA PATTERN
PCPN AHD OF THE SYS MON NGT INTO TUE WITH LIGHT SNW OR SNW SHWRS.

WL WORD FRI AS CHC SNW FRI AFTN THEN LIKELY FIRST PART OF FRI
NGT...THEN BCMG MIXED RAIN/SNW AFTER MIDN FRI DEPENDING UPON HOW
MUCH WARM AIR GET IN...WITH HEAVIEST THREAT OF SNW ACRS NRN NY.
THE PCPN TYPE WL DEPEND UPON EXACT TRACK OF STORM. AS THE STORM
MOVS BY OUR AREA SAT...PCPN TAPERS OFF TO SNW SHWRS IN THE AFTN
WITH IPVG WX SUN.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
00Z WEDNESDAY THROUGH THURSDAY...LOW PRESSURE TRACKING UP THE
EASTERN CONUS WILL BRING A VARIETY OF PRECIP TYPES AND LARGE
IMPACTS TO AVIATION OPERATIONS. AS OF 00Z WEDNESDAY CIGS ARE
GENERALLY OVC070...BUT CIGS WILL LOWER RAPIDLY BY 03Z WITH SNOW
BEGINNING TO FALL ACROSS THE CENTRAL/NORTHERN FA. A MIX OF PRECIP
WILL FALL ACROSS THE SOUTHERN FA BY 03Z. THE MIX PRECIP WILL
TRANSITION FROM THE SOUTH TO THE NORTHERN FA DURING THE NIGHT.
EXPECT IFR CONDITIONS W/ MULTIPLE TYPES OF PRECIP ACROSS THE FA BY
06Z. AFT 12Z ENOUGH WARM AIR WILL HAVE MOVED FOR FZRA ACROSS THE
FA EXCEPT AT KMSS WHERE SLEET WILL STILL BE OCCURING. FROM 12-18Z
IS THE BEST TIME FOR AREAS TO GET ABOVE FREEZING FOR JUST A PLAIN
OLD RAIN AND LEAST AMOUNT OF IMPACTS. AFT 18Z RA/POCKETS OF FZRA
WILL QUICKLY CHANGE BACK OVER TO RAIN/SNOW MIX THEN TO ALL SNOW.
CONDITIONS WILL BEGIN TO IMPROVE AFT 21Z AS CIGS/VIS HIGHER AS THE
STORM PULLS AWAY TO THE N. WINDS WILL ALSO BE AN ISSUE WITH THIS
SYSTEM ESPECIALLY AT KRUT WITH SE GUSTS TO 40KTS EXPECTED TOMORROW
MORNING. ON THE BACKSIDE OF THE LOW...WNDS WILL SHIFT TO THE
WEST/NW AND GUST TO 25KTS. OVERALL A WIDE VARIETY OF MIXED PRECIP
AND IFR CONDITIONS OVER THE NEXT 24 HRS.

00Z THURS THROUGH SUNDAY...GENERALLY VFR THURS AND THURS NGT AS A WK
RDGE OF HIGH PRES MOVES OVR THE FA. FRI BCMG OVC030 WITH CHC 5SM
-SN 16-18Z LWRG TO MVFR AFT 21Z WITH 3SM -SN LIKELY AS NXT STORM
SYS APRCHS AREA FM SRN APPALACHIANS. CONDITIONS WILL LOWER TO IFR
IN SNOW ON FRI NIGHT INTO SATURDAY. SUNDAY LOOKS GOOD WITH VFR
CONDITIONS AS A RIDGE WORKS OVER THE AREA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR VTZ001-002-
     005-009-016>018.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR VTZ011-
     012-019.
     WINTER STORM WARNING UNTIL 4 PM EST WEDNESDAY FOR VTZ003-004-
     006>008-010.
NY...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR NYZ026>031-
     034-035-087.

&&

SYNOPSIS...RJS
NEAR TERM...BANACOS
SHORT TERM...RJS
LONG TERM...SFH
AVIATION...DUMONT/SFH
Hazardous weather outlook, Mar 4, 5:30 AM EST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
530 AM EST TUE MAR 4 2008

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-051030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
530 AM EST TUE MAR 4 2008

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ011-012-019-051030-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
530 AM EST TUE MAR 4 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ003-004-006>008-010-051030-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
530 AM EST TUE MAR 4 2008

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

In the hours before

Special weather statement, Mar 4, 8:10 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
810 PM EST TUE MAR 4 2008

VTZ011-012-019-050315-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
INCLUDING THE CITIES OF...RUTLAND...SPRINGFIELD...
WHITE RIVER JUNCTION...EAST WALLINGFORD...KILLINGTON
810 PM EST TUE MAR 4 2008

...SPECIAL WEATHER STATEMENT...

A MIX OF RAIN...SLEET...AND FREEZING RAIN WILL AFFECT RUTLAND AND
WINDSOR COUNTY THROUGH MIDNIGHT. THE INTENSITY OF MIXED
PRECIPITATION WILL INCREASE THROUGH THE LATE EVENING HOURS. CURRENTLY
TEMPERATURES ARE HOVERING AROUND OR JUST BELOW FREEZING IN THE
CHAMPLAIN AND CONNECTICUT VALLEYS...BUT TEMPERATURES HAVE DROPPED
WELL BELOW FREEZING IN THE HIGHER TERRAIN. ICE ACCUMULATION UP TO
A TENTH OF AN INCH IS POSSIBLE IN AREAS BELOW FREEZING. MOTORISTS
SHOULD USE CAUTION TONIGHT AS ROADWAYS WILL BECOME SLIPPERY
TONIGHT DUE TO ICE ACCUMULATION. TEMPERATURES ARE EXPECTED TO
SLOWLY RISE ABOVE FREEZING DURING THE NIGHT.

&&

A WINTER WEATHER ADVISORY CONTINUES IN EFFECT ACROSS RUTLAND AND
WINDSOR COUNTIES IN VERMONT THROUGH 1 PM WEDNESDAY.

NYZ026>031-034-035-087-VTZ001>010-016>018-050315-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON
810 PM EST TUE MAR 4 2008

...SPECIAL WEATHER STATEMENT...
A MIX OF SNOW AND SLEET IS EXPECTED TO DEVELOP ACROSS CENTRAL
VERMONT...NORTHERN VERMONT...AND NORTHERN NEW YORK THROUGH
MIDNIGHT. SNOW AND SLEET WILL BEGIN ACROSS CENTRAL VERMONT BY 830
PM...NORTHERN NEW YORK BY 9 PM...AND NORTHERN VERMONT BY 930 PM.
AFTER MIDNIGHT THE SNOW AND SLEET WILL BEGIN TO CHANGE OVER TO A
SLEET...FREEZING RAIN MIX. THE TRANSITION WILL BEGIN IN SOUTHERN
LOCATIONS AND SLOWLY MOVE NORTH. EXPECTING 2 TO 3 INCHES OF SNOW AND
SLEET ACCUMULATION IN CENTRAL VERMONT...WITH 4 TO 5 INCHES IN
NORTHERN VERMONT AND NEW YORK BEFORE CHANGING OVER TO A SLEET AND
FREEZING RAIN MIX. THE INTENSITY OF PRECIPITATION WILL GRADUALLY
INCREASE LATE THIS EVENING...AND MAY BECOME HEAVY AT TIMES AFTER
MIDNIGHT. MOTORISTS SHOULD USE CAUTION TONIGHT AS ROADS WILL
BECOME SLIPPERY DUE TO SNOW AND SLEET ACCUMULATION.

&&

A WINTER STORM WARNING CONTINUES IN EFFECT ACROSS NORTHERN NEW
YORK AND CENTRAL AND NORTHERN VERMONT THROUGH 1 PM WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Eastern Addison

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Grand Isle

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Storm, Western Chittenden

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
March 4, 10:00 PM EST to March 5, 12:00 PM EST
Where
Lamoille forecast zone
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Lamoille2008-03-0552MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86872, 86873, 86874, 86875, 86877, 86878, 86879.